Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 116, NWS Paducah, KY

May 2, 2002Pope County, Saline County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 2, 2002, 7:02 AM CDT for Pope County, Saline County, Illinois. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 2, 2002, 7:02 AM CDT (12:02 UTC)
Expired
May 2, 2002, 7:45 AM CDT
In force
43 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Pope County, IL, Saline County, IL

The radar

The Paducah radar (KPAH), 60 km from the middle of the area, began a volume at 12:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 7:10 AM CDTHail 0.75Carriers Mills, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.0 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1583 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
391 m²/s²
Significant tornado parameter
2.3
Supercell composite
10.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:38 AM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, May 2, 2:38 AM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
238 AM CDT THU MAY 2 2002

RECENTLY ISSUED REGULAR MORNING ZONE PACKAGE/CCF/RDF...IN LIEU OF
TEMPORARY ZONE UPDATE TO DROP TORNADO WATCH THROUGH 4 AM. ALTHOUGH
WX GRAPHICS FOR WEB WILL SHOW MAINLY SHOWERS TODAY...I ADJUSTED THE
IFPS MATRICES FOR THE REVISED DIGITAL FORECAST TO HANDLE ANY
POST-FRONTAL THUNDERSTORMS THROUGH AT LEAST 9 AM.

POTENTIAL MID-LEVEL CAPPING AND LIMITING CONVERGENCE AHEAD OF COLD
FRONT SEEMED TO BE SLOWING SIGNIFICANT THUNDERSTORM/SEVERE WEATHER
DEVELOPMENT OVERNIGHT. I CANNOT RULE OUT THAT ANY SIGNIFICANT
CONVECTION WILL TAKE PLACE THROUGH DAYBREAK...BUT LEANED ZONES TO
GENERAL NON-SEVERE TSRA CONVECTION THROUGH MID-MORNING.

GENERALLY KEPT DAYSHIFT FORECASTERS PACKAGE INTACT...BUT ADJUSTED
MENTION OF SHOWERS THROUGH EARLY EVENING FOR SOUTHERN 1/2 OF CWA.
AVN/MESOETA SEEM TO HANG UP FRONTAL BOUNDARY ALONG MO/AR AND KY/TN
BORDER...SO ANY LIFT ACROSS FRONT THROUGH 15Z-18Z MAY PRODUCE
THUNDER...WITH SHOWERS POSSIBLE IN THE AFTERNOON.

NGM/AVN MOS A LITTLE DIVERGENT WITH MAXES ALONG AND BEHIND FRONT
TODAY. I DECIDED TO USE ETA MAX/MIN TEMPS FOR THE FIRST 24
HOURS...WHICH IS A ROUGH COMPROMISE BETWEEN NGM AND AVN MOS.

MADE NO CHANGES TO THE EXTENDED PACKAGE...EXCEPT MINOR TWEEKS TO
MAX/MIN TEMPS.

.PAH...NONE.

SMITH

In the hours before

Special weather statement, May 2, 2:05 AM CDT, 4 hours 57 minutes before
ILZ075>078-080>094-INZ081-082-085>088-MOZ076-086-087-100-107>112-114-
020735-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
205 AM CDT THU MAY 2 2002

...TORNADO WATCH NUMBER 200 HAS BEEN CANCELLED FOR SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST INDIANA...

THE COLD FRONT HAS MOVED SOUTHEAST TO THE OHIO RIVER...ENDING THE
THREAT OF SEVERE WEATHER OVER THE TORNADO WATCH AREA. THEREFORE...
THE WATCH HAS BEEN CANCELLED.
Special weather statement, May 2, 5:27 AM CDT, 1 hour 35 minutes before
ILZ075>078-080>090-092>094-MOZ076-086-087-100-107>112-114-021200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
527 AM CDT THU MAY 2 2002

...ISOLATED THUNDERSTORMS WITH HAIL POSSIBLE OVER PARTS OF SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS THROUGH 700 AM...

ISOLATED THUNDERSTORMS...CAPABLE OF PRODUCING HAIL...WILL BE POSSIBLE
THROUGH 700 AM...OVER PARTS OF SOUTHEAST MISSOURI AND INTO SOUTHWEST
ILLINOIS.

ISOLATED THUNDERSTORMS WITH A PAST HISTORY OF PRODUCING DIME OR
NICKEL SIZE HAIL OCCURRED ACROSS SOUTH CENTRAL MISSOURI
OVERNIGHT. THE STORMS WILL LIKELY MOVE NEAR A PERRYVILLE TO VAN BUREN
MISSOURI LINE AROUND 630 AM...REACHING NEAR A DONIPHAN TO JACKSON
MISSOURI LINE BY 7 AM.

ADDITIONAL THUNDERSTORMS MAY ALSO DEVELOP ACROSS SOUTHERN ILLINOIS
FROM GRAND TOWER TO CARMI THROUGH 7 AM.

&&

SMITH
Special weather statement, May 2, 6:21 AM CDT, 41 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-021707-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
621 AM CDT THU MAY 2 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
THERE IS A THREAT OF SCATTERED THUNDERSTORMS THIS MORNING...SOME
WITH THE POTENTIAL OF LARGER THAN DIME SIZE HAIL AND LOCAL WIND
GUSTS IN EXCESS OF 60 MPH.

DISCUSSION...
A SURFACE COLD FRONT HAS ALL...BUT COMPLETELY MOVED EAST OF THE
OUTLOOK AREA THIS MORNING. HOWEVER...SOUTHWEST WINDS ABOVE 2000
FEET FROM THE GROUND CONTINUE TO PULL MOIST AND UNSTABLE AIR ACROSS
THE SURFACE FRONT. THIS MOIST AIR...COMBINED WITH COLDER
TEMPERATURES ALOFT...WILL PRODUCE THUNDERSTORMS WITH THE POTENTIAL
FOR HAIL UP TO DIME SIZE OR LARGER. WHERE SURFACE WINDS INTERACT
WITH THESE THUNDERSTORMS...THERE MAY ALSO BE THE POTENTIAL FOR
THUNDERSTORM GUSTS IN EXCESS OF 60 MPH.

MOST OF THE THUNDERSTORMS SHOULD REMAIN ALONG AND SOUTH OF A LITHIUM
MISSOURI...PINCKNEYVILLE...CARMI ILLINOIS...ONWARD TO EVANSVILLE AND
SANTA CLAUS INDIANA.

THESE THUNDERSTORMS SHOULD GRADUALLY MOVE SOUTH THROUGH THE MORNING
AS THE SURFACE COLD FRONT CONTINUES TO SAG INTO CENTRAL KENTUCKY
AND WEST TENNESSEE.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT SPOTTERS
SHOULD KEEP POSTED TO THE LATEST WEATHER DEVELOPMENTS THIS MORNING.

&&

SMITH
Local storm report, May 2, 6:56 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
656 AM CDT THU MAY 02 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

622  AM    DESOTO                    IL   2.00 INCH HAIL
05/02/02   JACKSON                        REPORTED BY JACKSON
                                          COUNTY SHERIFFS OFFICE
                                          EMPLOYEE.

0627 AM    GRAND TOWER               IL   1.00 INCH HAIL
05/02/02   JACKSON                        REPORTED BY TRAINED
                                          SPOTTER.

0637 AM    CARBONDALE                IL   1.75 INCH HAIL
05/02/02   JACKSON                        HAIL REPORTED 5 MILES
                                          SOUTH OF CARBONDALE.
                                          REPORTED BY TRAINED
                                          SPOTTER.

0645 AM    VAN BUREN                 MO   1.00 INCH HAIL
05/02/02   CARTER                         REPORTED BY TRAINED
                                          SPOTTER

0645 AM    JOHNSON CITY              IL   1.25 INCH HAIL
05/02/02   WILLIAMSON                     REPORTED BY TRAINED
                                          SPOTTER

0658 AM    NEW BURNSIDE              IL   1.25 INCH HAIL
05/02/02   JOHNSON                        REPORTED BY JOHNSON
                                          COUNTY SHERIFFS OFFICE

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:30 AM CDTSevere Thunderstorm WarningPAHUnion30 min
May 2, 7:40 AM CDTSevere Thunderstorm WarningPAHWebster35 min
May 2, 7:52 AM CDTSevere Thunderstorm WarningPAHHopkins, McLean33 min
May 2, 8:14 AM CDTSevere Thunderstorm WarningPAHBallard46 min
May 2, 8:22 AM CDTSevere Thunderstorm WarningPAHMcCracken53 min
May 2, 8:28 AM CDTSevere Thunderstorm WarningPAHGraves47 min
May 2, 8:49 AM CDTSevere Thunderstorm WarningPAHMarshall41 min
May 2, 11:29 AM CDTSevere Thunderstorm WarningPAHCrittenden31 min
May 2, 6:27 AM CDTSevere Thunderstorm WarningPAHJackson48 min
May 2, 6:40 AM CDTSevere Thunderstorm WarningPAHWilliamson65 min
May 1, 10:56 PM CDTSevere Thunderstorm WarningPAHRipley49 min
May 2, 6:16 AM CDTSevere Thunderstorm WarningPAHPerry29 min
May 2, 6:34 AM CDTSevere Thunderstorm WarningPAHCarter56 min
May 2, 6:59 AM CDTSevere Thunderstorm WarningPAHWayne46 min
May 2, 7:15 AM CDTSevere Thunderstorm WarningPAHBollinger30 min
May 2, 7:25 AM CDTSevere Thunderstorm WarningPAHStoddard45 min
May 2, 7:45 AM CDTSevere Thunderstorm WarningPAHScott60 min
May 2, 7:59 AM CDTSevere Thunderstorm WarningPAHMississippi46 min
May 2, 8:10 AM CDTSevere Thunderstorm WarningPAHStoddard10 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.